Kybernetika 50 no. 4, 544-562, 2014

An algorithm based on rolling to generate smooth interpolating curves on ellipsoids

Krzysztof Krakowski and Fátima Silva LeiteDOI: 10.14736/kyb-2014-4-0544


We present an algorithm to generate a smooth curve interpolating a set of data on an $n$-dimensional ellipsoid, which is given in closed form. This is inspired by an algorithm based on a rolling and wrapping technique, described in \cite{fatima-knut-rolling} for data on a general manifold embedded in Euclidean space. Since the ellipsoid can be embedded in an Euclidean space, this algorithm can be implemented, at least theoretically. However, one of the basic steps of that algorithm consists in rolling the ellipsoid, over its affine tangent space at a point, along a curve. This would allow to project data from the ellipsoid to a space where interpolation problems can be easily solved. However, even if one chooses to roll along a geodesic, the fact that explicit forms for Euclidean geodesics on the ellipsoid are not known, would be a major obstacle to implement the rolling part of the algorithm. To overcome this problem and achieve our goal, we embed the ellipsoid and its affine tangent space in $\R^{n+1}$ equipped with an appropriate Riemannian metric, so that geodesics are given in explicit form and, consequently, the kinematics of the rolling motion are easy to solve. By doing so, we can rewrite the algorithm to generate a smooth interpolating curve on the ellipsoid which is given in closed form.


interpolation, rolling, group of isometries, ellipsoid, kinematic equations


65D05, 65D07, 65D10, 53B21, 53C22, 70B10


  1. A. Agrachev and Y. Sachkov: Control Theory from the Geometric Viewpoint. In: Encyclopaedia of Mathematical Sciences 87 (2004), Springer-Verlag.   CrossRef
  2. M. Camarinha: The Geometry of Cubic Polynomials on {Riemannian} Manifolds. PhD. Thesis, Departamento de Matem{á}tica, Universidade de Coimbra 1996.   CrossRef
  3. P. Crouch, G. Kun and F. S. Leite: The De Casteljau algorithm on Lie groups and spheres. J. Dyn. Control Syst. 5 (1999), 3, 397-429.   CrossRef
  4. P Crouch and F. S. Leite: Geometry and the dynamic interpolation problem. In: Proc. American Control Conference Boston 1991, pp. 1131-1137.   CrossRef
  5. P. Crouch and F. S. Leite: The dynamic interpolation problem: on Riemannian manifolds, Lie groups and symmetric spaces. J. Dyn. Control Syst. 1 (1995), 2, 177-202.   CrossRef
  6. Y. N. Fedorov and B. Jovanović: Nonholonomic LR systems as generalized chaplygin systems with an invariant measure and flows on homogeneous spaces. J. Nonlinear Sci. 14 (2004), 4, 341-381.   CrossRef
  7. R. Giamb{ó}, F. Giannoni and P. Piccione: Fitting smooth paths to spherical data. IMA J. Math. Control Inform. 19 (2002), 445-460.   CrossRef
  8. K. H{ü}per, M. Kleinsteuber and F. S. Leite: Rolling Stiefel manifolds. Int. J. Systems Sci. 39 (2008), 8, 881-887.   CrossRef
  9. K. H{ü}per, K. A. Krakowski and F. S. Leite: Rolling Maps in a {R}iemannian Framework. In: Mathematical Papers in Honour of F{á}tima Silva Leite, Textos de Matem{á}tica 43, Department of Mathematics, University of Coimbra 2011, pp. 15-30.   CrossRef
  10. K. Hüper and F. S. Leite: Smooth interpolating curves with applications to path planning. In: 10th IEEE Mediterranean Conference on Control and Automation (MED 2002), Lisbon 2002.   CrossRef
  11. K. H{ü}per and F. S. Leite: On the geometry of rolling and interpolation curves on $S^n$, $SO_n$ and Gra{\ss}mann manifolds. J. Dyn. Control Syst. 13 (2007), 4, 467-502.   CrossRef
  12. P. Jupp and J. Kent: Fitting smooth paths to spherical data. Appl. Statist. 36 (1987), 34-46.   CrossRef
  13. V. Jurdjevic and J. Zimmerman: Rolling problems on spaces of constant curvature. In: Lagrangian and Hamiltonian methods for nonlinear control 2006, Proc. 3rd IFAC Workshop 2006 (F. Bullo and K. Fujimoto, eds.), Nagoya 2007, Lect. Notes Control Inform. Sciences, Springer, pp. 221-231.   CrossRef
  14. K. Krakowski and F. S. Leite: Smooth interpolation on ellipsoids via rolling motions. In: PhysCon 2013, San Luis Potosí, Mexico 2013.   CrossRef
  15. K. A. Krakowski and F. S. Leite: Why controllability of rolling may fail: a few illustrative examples. In: Pr{é}-Publicações do Departamento de Matemática, No. 12-26, University of Coimbra 2012, pp. 1-30.   CrossRef
  16. J. M. Lee: Riemannian Manifolds: An Introduction to Curvature. In? Graduate Texts in Mathematics No. 176, Springer-Verlag, New York 1997.   CrossRef
  17. L. Machado, F. S. Leite and K. Krakowski: Higher-order smoothing splines versus least squares problems on riemannian manifolds. J. Dyn. Control Syst. 16 (2010), 1, 121-148.   CrossRef
  18. L. Noakes, G. Heinzinger and B. Paden: Cubic splines on curved spaces. IMA J. Math. Control Inform. 6 (1989), 465-473.   CrossRef
  19. K. Nomizu: Kinematics and differential geometry of submanifolds. T{\^o}hoku Math. J. 30 (1978), 623-637.   CrossRef
  20. F. Park and B. Ravani: Optimal control of the sphere ${S^n}$ rolling on ${E^n}$. ASME J. Mech. Design 117 (1995), 36-40.   CrossRef
  21. C. Samir, P.-A. Absil, A. Srivastava and E. Klassen: A gradient-descent method for curve fitting on Riemannian manifolds. Found. Comput. Math. 12 (2012), 49-73.   CrossRef
  22. R. W. Sharpe: Differential Geometry: {C}artan's Generalization of {K}lein's Erlangen Program. In: Graduate Texts in Mathematics, No. 166. Springer-Verlag, New York 1997.   CrossRef
  23. J. Zimmerman: Optimal control of the sphere ${S^n}$ rolling on ${E^n}$. Math. Control Signals Systems 17 (2005), 1, 14-37.   CrossRef